Why do I wake up in the morning with a bloody nose?
I am a 26 year old male. 245lbs and 6'1" tall. I am taking blood thinners (Coumadin) and have been for approximately 4 months. My dose has not changed, nor has my diet. All of a sudden, when I wake up in the morning, my nose is bleeding and my pillow is covered in blood. I have not had this problem until just a week or so ago and I have been taking the blood thinners for some time. It is not too much blood and generally it has stopped by the time I wake up. It has happened approximately 3 times in this past week. As far as I can see, I have not changed my lifestyle in any way and I am not sure why this would start happening all of a sudden.
People taking blood thinners will obviously bleed more. Nose bleeds (epistaxis, as it is called by doctors) are one of the most common complaints, and can be serious in some people. The first thing to do is to speak about your problem to the physician who is managing your coumadin level. Most people check their INR regularly (INR is a measure of how thin your blood is), and if your blood is too thin at these visits, that can predispose you to regular bleeding. Coumadin is a tricky drug to regulate, as it is affected by so many other medications and dietary aspects. More or less of just a small thing can be just enough to completely alter the efficacy of coumadin. Additionally, night time is a common time for minor trauma to the nose. Whether you rub it, bump it, blow it, or anything else, many nose bleeds happen in the middle of the night. The front part of the nose has many small vessels that are susceptible to repeated trauma, and once you have one nose bleed, you are more likely to have another. Please speak with your doctor to make sure your blood is not too thin, and to see if there is something that needs to be done about your recurrent bleeds.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.